statcounter

       

Ionawr 2005 January


Health Matters

Colds and Flu: Recognizing which is which and some self help advice.

Colds start slowly. The symptoms confined to the nose, throat and chest. There is often a mild headache and tiredness. Temperature and appetite may be normal, you are not bed ridden.

Flu has a rapid onset. Symptoms involve the whole body with generalized muscular aches and pain. Headache and fatigue may be severe. There is a raised temperature and lack of appetite, you are often bed ridden.

These conditions are caused by viruses and are self- limiting, they get better on their own. They are not cured by antibiotics. Reduce spread by using disposable tissues, washing hands regularly and staying at home. Your local pharmacist can recommend a large range of medicines that are available without prescription - they help you feel better but have no effect on the condition itself. Keep a supply of simple remedies in a locked cabinet for yourself and your children for use when chemists are closed. Always replace medicines when they become out of date.

For headache and pain; use paracetamol, soluble type will work quicker, ask for the cheapest brand, they all contain the same drug; this applies to children’s preparations also. Paracetamol over-dosage even in small amounts can cause liver and kidney damage and can be life threatening. Always read the label and never exceed the recommended dose. BEWARE giving combinations of paracetamol and other flu and cold remedies which also contain paracetamol. Aspirin and ibuprofen are useful but can cause gastric upset, codeine containing mixtures can cause constipation. Aspirin should never be given to children under 16, Paracetamol is not recommended, except on a doctors’ advice to babies under 3 months.

For congestion and nasal stuffiness; many cold remedies contain a decongestant. Nasal sprays and drops also may help; they should only be used short term (7 days max) otherwise they will cause a rebound swelling of the nose lining and long term symptoms. Decongestants containing ephedrine or pseudoephedrine should be avoided if you have diabetes, heart disease, hypertension and hypothyroidism. Always read the label and ask the pharmacist if unsure.

For cough symptoms; Coughing is the bodies’ way of getting rid of mucous or sputum. Expectorants help to loosen the mucous making it easier to cough up. Suppressants reduce the urge to cough if you have a dry tickly cough. They will not effect the duration of the illness. As before, check the labels for maximum doses and if ingredients are the same - buy the cheapest. Mixtures containing codeine should be avoided in children and never given under 1 year.

For raised temperature; Treatment here is debatable. As the bodies defence mechanisms get to work in illness, the metabolic rate (tick - over) is raised, the body is doing more work and the temperature rises. Medical authorities now believe that lowering the temperature will slow down the healing process, hindering recovery. Keep the patient cool, use light clothing and bedding, keep the room at room temperature (do not over heat). Give cool drinks regularly, use ice-lollies for children if they are not keen to drink. Dehydration is serious and often accompanied by a severe headache, beware the quiet drowsy child. Cooling with a fan or hairdryer on cool setting will help. Wrapping up to ‘sweat it out’ is not recommended.

In children especially the temperature regulatory system is immature and wild fluctuation in the temperature my occur leading to febrile convulsions; the child may be drowsy and twitchy beforehand. Paracetamol (and ibuprofen if indicated) should be use. If very high temperature, seek medical advice.

When should you see a doctor?

For general advice ring; NHS Direct- 0845 46 47.

Corwen health centre - practice nurses 01490 412362.

Out of hours medical advice 6.30 pm - 8.00 am, Morfa Doc - 08702 418273.

Web site - medicdirect.co.uk.

© All material is Copyright of “Y Bont” unless otherwise indicated at the end of the article.